Alert archive / Arkansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 367, NWS Shreveport, LA

October 29, 2009Columbia County, Union County, Arkansas; Claiborne Parish, Union Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Oct 29, 2009, 9:29 PM CDT for Columbia County, Union County, Arkansas; Claiborne Parish, Union Parish, Louisiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 29, 2009, 9:29 PM CDT (02:29 UTC)
Expired
Oct 29, 2009, 10:15 PM CDT
In force
46 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Columbia County, AR, Union County, AR, Claiborne Parish, LA, Union Parish, LA

The radar

The Shreveport radar (KSHV), 147 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 2.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2009-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1620 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2009-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1620 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
2.2
Supercell composite
14.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 300229
SVRSHV
ARC027-139-LAC027-111-300315-
/O.NEW.KSHV.SV.W.0367.091030T0229Z-091030T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
929 PM CDT THU OCT 29 2009

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN UNION PARISH IN NORTH CENTRAL LOUISIANA...
  NORTHERN CLAIBORNE PARISH IN NORTHWEST LOUISIANA...
  THIS INCLUDES THE CITY OF HOMER...
  UNION COUNTY IN SOUTH CENTRAL ARKANSAS...
  THIS INCLUDES THE CITIES OF...SMACKOVER...NORPHLET...JUNCTION
  CITY...HUTTIG...EL DORADO...
  EASTERN COLUMBIA COUNTY IN SOUTHWEST ARKANSAS...

* UNTIL 1015 PM CDT

* AT 925 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 16 MILES NORTHWEST OF SMACKOVER TO 6 MILES NORTH OF LISBON 
  7 MILES SOUTHWEST OF LISBON TO 7 MILES SOUTHWEST OF HOMER.  ..AND  
  MOVING EAST AT 20 MPH. THESE WINDS WILL DOWN TREES AND POWER LINES.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WESSON...BERNICE...URBANA...STRONG...LAWSON...LAPILE AND CALION...

LAT...LON 3302 9211 3281 9241 3275 9320 3296 9320
      3314 9311 3339 9307 3338 9262 3333 9256
      3333 9250 3328 9247 3327 9227 3321 9225
      3322 9221 3317 9220 3316 9214 3310 9217
TIME...MOT...LOC 0225Z 250DEG 16KT 3355 9289 3335 9286
          3318 9289 3304 9295 3289 9303 3274 9317

$$

06

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 8:01 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Oct 29, 8:01 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
801 PM CDT THU OCT 29 2009

.DISCUSSION...
UPDATED AGAIN...THIS TIME TO CANCEL FLOOD WATCH FOR NORTHWEST
PORTIONS OF THE AREA...INCLUDING SE OK...AND PORTION OF NE TX.
COLD FRONT MOVING ACROSS AREA BROUGHT END TO TSTMS AND HEAVY RAIN.
HOWEVER...STALLED OUT LINE OF STORMS PRODUCING MAJOR FLOODING
ACROSS A PORTION OF THE FLOOD WATCH AREA...INCLUDING BUT NOT
LIMITED TO SHREVEPORT AND BOSSIER CITY...AND LUFKIN TX./VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  80  58  60  47  69 /  70 100  80  40  10
MLU  81  64  65  48  65 /  60 100 100  60  30
DEQ  77  57  58  42  64 /  70 100  60  20  10
TXK  78  57  60  45  64 /  70 100  80  40  10
ELD  75  58  60  45  64 /  60 100  80  40  10
TYR  82  55  58  45  68 /  70  70  60  20  10
GGG  82  57  59  44  68 /  70  70  80  40  10
LFK  84  59  63  45  71 /  70 100  80  40  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 7 AM CDT FRIDAY FOR THE FOLLOWING ZONES:
     ARZ050-051-059>061-070>073.

LA...FLASH FLOOD WATCH UNTIL 7 AM CDT FRIDAY FOR THE FOLLOWING ZONES:
     LAZ001>006-010>014-017>022.

OK...NONE.
TX...FLASH FLOOD WATCH UNTIL 7 AM CDT FRIDAY FOR THE FOLLOWING ZONES:
     TXZ097-112-126-138-150>153-165>167.

&&
Hazardous weather outlook, Oct 29, 11:56 AM CDT, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1156 AM CDT THU OCT 29 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-301700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1156 AM CDT THU OCT 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER LEVEL DISTURBANCE...COMBINED WITH A SLOW MOVING SURFACE
COLD FRONT AND RICH LOW LEVEL MOISTURE...WILL PROVIDE FOR
WIDESPREAD SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. SOME OF
THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...DAMAGING
WINDS...AND ISOLATED TORNADOES. FLOODING WILL BE A SIGNIFICANT
CONCERN WITH RAINFALL TOTALS AVERAGING AROUND 3 TO 6 INCHES
AREAWIDE...INCLUDING ISOLATED AMOUNTS OF UP TO 7 INCHES POSSIBLE
THROUGH FRIDAY. THE MOST LIKELY LOCATING FOR THE HIGHEST RAINGALL
TOTALS WIL BE ACROSS NORTHWEST LOUISIANA.

ALTHOUGH THERE WILL BE A POTENTIAL FOR BOTH SEVERE WEATHER AND
FLOODING THIS AFTERNOON AND OVERNIGHT...THE MAIN TORNADIC THREAT
WITH BE WITH THE PREFRONTAL STORMS THIS AFTERNOON...ESPECIALLY
ACROSS NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA...IN ASSOCIATION
WITH STORMS THAT ARE CURRENTLY STILL DEVELOPING. THE MAIN THREAT
FOR SIGNIFICANT FLOODING WILL BE TONIGHT...AS WELL AS POSSIBLE
STRONG TO DAMAGING STRAIGHT LINE WINDS ASSOCIATED WITH A SLOW
MOVING SQUALL LINE ENTERING NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA
DURING THE EVENING FROM THE WEST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

HEAVY RAIN WILL LINGER INTO MUCH OF THE DAY FRIDAY...WITH A
CONTINUED FLOODING THREAT.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS WILL LIKELY BE REQUIRED THIS
AFTERNOON AND EVENING. LOCAL FLOODING ALSO POSSIBLE THIS
AFTERNOON...BECOMING MORE LIKELY AREAWIDE TONIGHT AND FRIDAY.
EMERGENCY MANAGERS NEED TO PREPARE FOR POSSIBLE SIGNIFICANT FLOODING.

VII

In the hours before

Local storm report, Oct 29, 8:35 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
835 PM CDT THU OCT 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     TORNADO          MAGNOLIA                33.27N 93.24W
10/29/2009                   COLUMBIA           AR   EMERGENCY MNGR

            5 HOMES DAMAGED FROM TREES DOWNED.

&&

KSTELLMA
Local storm report, Oct 29, 8:38 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
838 PM CDT THU OCT 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TORNADO          HAUGHTON                32.53N 93.51W
10/29/2009                   BOSSIER            LA   LAW ENFORCEMENT

            NUMEROUS HOMES DAMAGED FROM A TORNADO SPOTTED BY A SCHOOL
            SUPERINTENDENT. TREES WERE DOWNED ALONG I-20 BLOCKING ALL
            EASTBOUND LANES.

&&

KSTELLMA
Local storm report, Oct 29, 8:44 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
844 PM CDT THU OCT 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TORNADO          SHREVEPORT              32.47N 93.80W
10/29/2009                   CADDO              LA   BROADCAST MEDIA

            *** 1 INJ *** STEEPLE ON CHURCH IN DOWNTOWN SHREVEPORT
            TORN OFF AND ONTO A CAR. MAN TRAPPED INSIDE HAD TO BE CUT
            OUT OF THE VEHICLE

&&

KSTELLMA
Local storm report, Oct 29, 9:25 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
925 PM CDT THU OCT 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     FLASH FLOOD      SHREVEPORT              32.47N 93.80W
10/29/2009                   CADDO              LA   EMERGENCY MNGR

            NUMEROUS ROADS STILL FLOODED. RESCUES STILL UNDERWAY
            THROUGHOUT THE CITY

&&

KSTELLMA
Local storm report, Oct 29, 9:26 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
926 PM CDT THU OCT 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     FLASH FLOOD      HAYNESVILLE             32.97N 93.14W
10/29/2009                   CLAIBORNE          LA   TRAINED SPOTTER

            HIGH WATER ON US HIGHWAY 79 AT HAYNESVILLE HIGH
            SCHOOL...WITH THE WATER BUMPER DEEP ON A PICKUP TRUCK.

&&

15
Local storm report, Oct 29, 9:27 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
927 PM CDT THU OCT 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     FLASH FLOOD      LUFKIN                  31.33N 94.73W
10/29/2009                   ANGELINA           TX   LAW ENFORCEMENT

            NUMEROUS COUNTY ROADS STILL FLOODED THROUGHOUT THE
            COUNTY. US 69 FLOODED SOUTH OF TOWN

&&

KSTELLMA

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 7:49 PM CDTFlash Flood WarningSHVColumbia, Union8 hr
Oct 29, 8:09 PM CDTTornado WarningSHVColumbia, Union36 min
Oct 29, 9:13 PM CDTFlash Flood WarningSHVLafayette, Miller4 hr
Oct 29, 10:21 PM CDTFlash Flood WarningSHVUnion4 hr
Oct 30, 12:55 AM CDTFlash Flood WarningSHVLafayette, Miller4 hr
Oct 30, 2:13 AM CDTFlash Flood WarningSHVUnion4 hr
Oct 30, 3:45 AM CDTFlash Flood WarningSHVColumbia, Union4 hr
Oct 30, 4:41 AM CDTAreal Flood WarningSHVLafayette, Miller4 hr
Oct 30, 6:15 AM CDTAreal Flood WarningSHVColumbia, Union60 min
Oct 30, 6:29 AM CDTFlash Flood WarningSHVUnion3 hr
Oct 30, 7:43 AM CDTAreal Flood WarningSHVColumbia, Union2 hr
Oct 29, 7:13 PM CDTTornado WarningSHVBossier, Webster32 min
Oct 29, 9:12 PM CDTRiver Flood WarningSHVBossier4 days
Oct 30, 1:30 AM CDTFlash Flood WarningSHVGrant, Jackson, Natchitoches, Ouachita, Winn7 hr
Oct 30, 3:54 AM CDTRiver Flood WarningSHVCaddo, De Soto14 days
Oct 30, 8:31 AM CDTAreal Flood WarningSHVBienville, Caldwell, Grant, Jackson, LaSalle, Lincoln and 6 more3 hr
Oct 30, 9:55 AM CDTRiver Flood WarningSHVBossier, Caddo, Red River23 hr
Oct 30, 11:14 AM CDTRiver Flood WarningSHVCaldwell, Ouachita31 days
Oct 30, 11:38 AM CDTRiver Flood WarningSHVClaiborne, Lincoln, Union35 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2009Severe Thunderstorm Warnings in Louisiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.